Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 78, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2018, 12:35 PM CDT for Butler County, Conecuh County, Covington County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 12:35 PM CDT (17:35 UTC)
- Expired
- Jul 22, 2018, 12:50 PM CDT
- In force
- 15 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, AL, Conecuh County, AL, Covington County, AL
The radar
The Eglin Afb radar (KEVX), 109 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 11:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
111
WUUS54 KMOB 221735
SVRMOB
ALC013-035-039-221830-
/O.NEW.KMOB.SV.W.0078.180722T1735Z-180722T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1235 PM CDT SUN JUL 22 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
South central Butler County in south central Alabama...
Southeastern Conecuh County in south central Alabama...
Northwestern Covington County in south central Alabama...
* Until 130 PM CDT.
* At 1235 PM CDT, a severe thunderstorm was located over McKenzie, or
15 miles east of Evergreen, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Andalusia, McKenzie, River Falls and Red Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3116 8670 3119 8670 3119 8672 3157 8680
3161 8668 3125 8640
TIME...MOT...LOC 1735Z 335DEG 22KT 3152 8672
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
560
WWUS54 KMOB 221750
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1250 PM CDT SUN JUL 22 2018
ALC013-035-039-221759-
/O.CAN.KMOB.SV.W.0078.000000T0000Z-180722T1830Z/
Butler AL-Conecuh AL-Covington AL-
1250 PM CDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUTLER...
SOUTHEASTERN CONECUH AND NORTHWESTERN COVINGTON COUNTIES IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
A new warning has been issued. Therefore, this warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.
LAT...LON 3116 8670 3119 8670 3119 8672 3157 8680
3161 8668 3125 8640
TIME...MOT...LOC 1747Z 335DEG 22KT 3144 8668
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:08 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 22, 12:08 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1208 PM CDT Sun Jul 22 2018
.DISCUSSION...See updated information for land areas below.
&&
.UPDATE...Have updated to increase pops to likely over the eastern
portion of the area based on current trends and the latest high
resolution guidance. Severe Thunderstorm Watch 304 is also now in
effect for the central and eastern portions of the area until 7 pm
this evening. Made additional adjustments. /29
&&
.PREV DISCUSSION... /issued 701 AM CDT Sun Jul 22 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...
Majority VFR conditions expected through the forecast period for
areas west of I-65. MVFR to IFR conditions possible along our NW
Florida counties late this afternoon due to expected thunderstorm
development. Strong gusts are possible beneath these
thunderstorms, but elsewhere throughout the forecast area winds
will be generally out of the west- southwest during the day, but
are anticipated to become more northwesterly late this evening.
DJ/17
PREV DISCUSSION... /issued 524 AM CDT Sun Jul 22 2018/
NEAR TERM /Now Through Sunday night/...The persistent mid-level
trough centered over the Ohio River Valley advects a surface
boundary of dry air southward. This weak front will act as the
main lifting mechanism for convection later in the day Sunday. An
embedded mid-level shortwave pivots south with the boundary
bringing in 50kt 500mb winds and promoting a veering west to
northwest wind profile. A sample of 21Z model soundings around
northwest Florida and southeast Alabama show CAPE values over 3500
J/kg, a northwest 0-6km shear of 40 kts, and DCAPE values above
1200 J/kg. These parameters support the development of organized
strong to severe thunderstorms with the potential for damaging
wind gusts along the boundary in the late afternoon to early
evening timeframe. Particularly near and along I-10 in NW Florida
where diurnal heating along with additional surface moisture may
coincide with the arrival of the boundary. Regardless of if these
storms reach severe criteria, expect frequent lightning and heavy
rain with any of the thunderstorms that do develop in the
afternoon hours.
Prior to the cooling rain or with areas not affected by the
afternoon's storms expect temperatures to reach the mid 90s with dew
points in the mid to upper 70s. Heat indices will again be between
108 and 112 degrees throughout our southern counties. Inland
counties will see indices in the 100-107 range. A Heat Advisory
remains in effect for the southern portion of our area until 6 pm
tonight.
Tonight after the surface boundary dips south through the central
Gulf Coast dew points are expected to fall to the mid to upper 60s
with relatively clear skies and winds becoming light and out of the
northwest through the night. DJ/17
SHORT TERM /Monday Through Tuesday night/...Some slightly drier
air will move into the area behind the front that moved into the
northern Gulf Sunday night. However, an upper trough will continue
across the eastern states. Shortwaves moving through the upper
trough will continue to bring chances of isolated to scattered
showers and thunderstorms each day with the highest coverage over
the eastern zones. The drier air will also cause lower heat index
values Monday into Tuesday and a heat advisory will not be
needed. /13
LONG TERM /Wednesday Through Saturday/...The upper trough will
gradually weaken through the end of the week. The combination of
the trough, increasing deep layer moisture and daytime heating
will lead to at least scattered showers and thunderstorms each
afternoon. Heat index values of 100 to 106 can be expected each
afternoon. /13
MARINE...Hazardous conditions for small craft can be expected now through
late Sun evening. Moderate westerly winds driven by the surface high
centered over the Gulf are expected to increase through the day
today owing to a surface boundary which moves south through Alabama
and reaches the offshore waters by this afternoon. These strong west
winds of 18 to 23 knots will produce waves of 5-7 feet which could
be hazardous for small crafts. As such a Small Craft Advisory is in
effect through late tonight for the marine zones.
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ059-261>266.
High Rip Current Risk through Monday morning for ALZ265-266.
FL...Heat Advisory until 6 PM CDT this evening for FLZ201>206.
High Rip Current Risk through Monday morning for FLZ202-204-206.
MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079.
GM...Small Craft Advisory until 1 AM CDT Monday for GMZ650-655-670-
675.
Small Craft Advisory until 10 PM CDT this evening for GMZ631-632.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jul 22, 7:14 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 714 AM CDT Sun Jul 22 2018 ALZ265-266-FLZ202-204-206-231215- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 714 AM CDT Sun Jul 22 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Heat Advisory. Strong to severe thunderstorms possible east of I-65 and along I-10 in northwest Florida late this afternoon to early evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ059-261>264-FLZ201-203-205-MSZ075-076-078-079-231215- Escambia-Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central- Escambia Inland-Santa Rosa Inland-Okaloosa Inland-Perry-Greene-Stone- George- 714 AM CDT Sun Jul 22 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Heat Advisory. Strong to severe thunderstorms possible east of I-65 and along I-10 in northwest Florida late this afternoon to early evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ051>058-060-MSZ067-231215- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Covington-Wayne- 714 AM CDT Sun Jul 22 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama and southeast Mississippi. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible east of I-65 and along I-10 in northwest Florida late this afternoon to early evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630-633>636-231215- Northern Mobile Bay-Perdido Bay-Pensacola Bay System- Western Choctawhatchee Bay-Eastern Choctawhatchee Bay- 714 AM CDT Sun Jul 22 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible east of I-65 and along I-10 in northwest Florida late this afternoon to early evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. GMZ650-655-670-675-231215- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 714 AM CDT Sun Jul 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Isolated strong to severe thunderstorms possible this evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. GMZ631-632-231215- Southern Mobile Bay-Mississippi Sound- 714 AM CDT Sun Jul 22 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Strong to severe thunderstorms possible east of I-65 and along I-10 in northwest Florida late this afternoon to early evening. Localized damaging wind gusts in excess of 60 mph and perhaps some instances of hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jul 22, 10:50 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 AM CDT SUN JUL 22 2018
ALZ051-053>057-221630-
Clarke AL-Wilcox AL-Conecuh AL-Monroe AL-Choctaw AL-Butler AL-
1050 AM CDT SUN JUL 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BUTLER...NORTHEASTERN MONROE...CHOCTAW...
NORTHERN CLARKE...WILCOX AND NORTH CENTRAL CONECUH COUNTIES UNTIL
1130 AM CDT...
At 1050 AM CDT, the strong thunderstorms were located along a line
extending from 7 miles southwest of Kinterbish to 3 miles northeast
of Vineland, and moving southeast at 30 mph.
Winds gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Lisman, Beatrice, Pennington,
Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey, Pine Apple,
Shawnee and Dannelly Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 8793 3228 8802 3218 8801 3205 8812
3199 8810 3201 8809 3199 8807 3200 8763
3213 8762 3213 8752 3226 8752 3227 8744
3205 8718 3205 8686 3196 8686 3196 8674
3168 8673 3179 8840 3231 8842
TIME...MOT...LOC 1550Z 306DEG 25KT 3227 8838 3207 8761Special weather statement, Jul 22, 11:33 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
1133 AM CDT SUN JUL 22 2018
ALZ051>055-221715-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-
1133 AM CDT SUN JUL 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHEASTERN
WASHINGTON...CLARKE AND WILCOX COUNTIES UNTIL 1215 PM CDT...
At 1132 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles east of Dannelly Reservoir to Coffeeville, and
moving southeast at 30 mph.
Winds gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Thomasville, Camden, Butler, Grove Hill, Saint Stephens, Whatley,
Pine Hill, Lisman, Coffeeville, Pennington, Vredenburgh, Fulton,
Yellow Bluff, Shawnee and Dannelly Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3200 8763 3213 8762 3213 8752 3227 8751
3227 8744 3220 8733 3205 8718 3205 8686
3196 8686 3194 8691 3144 8814 3231 8842
TIME...MOT...LOC 1632Z 336DEG 28KT 3219 8714 3176 8806Local storm report, Jul 22, 12:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1208 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL PENNINGTON 32.21N 88.05W
07/22/2018 E0.75 INCH CHOCTAW AL EMERGENCY MNGR
DIME TO PENNY SIZE HAIL REPORTED IN THE
PENNINGTON COMMUNITY.
&&
MBLocal storm report, Jul 22, 12:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL TALLAHATTA SPRINGS 31.91N 87.87W
07/22/2018 E1.00 INCH CLARKE AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED APPROX 10 MILES
WEST OF THE THOMASVILLE AREA.
&&
MBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:08 PM CDT | Special Weather Statement | MOB | Monroe | 67 min |
| Jul 21, 10:18 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Wilcox | 57 min |
| Jul 21, 10:47 PM CDT | Special Weather Statement | MOB | Conecuh | 28 min |
| Jul 21, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 40 min |
| Jul 21, 11:40 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 35 min |
| Jul 22, 2:25 AM CDT | Special Weather Statement | MOB | Butler, Covington | 65 min |
| Jul 22, 3:22 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 24 hr |
| Jul 22, 10:50 AM CDT | Special Weather Statement | MOB | Choctaw, Wilcox | 40 min |
| Jul 22, 11:20 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 14 min |
| Jul 22, 11:33 AM CDT | Special Weather Statement | MOB | Choctaw, Clarke, Wilcox | 42 min |
| Jul 22, 11:40 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 65 min |
| Jul 22, 12:06 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 54 min |
| Jul 22, 12:33 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 23 min |
| Jul 22, 12:47 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 41 min |
| Jul 22, 12:54 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 36 min |
| Jul 22, 1:07 PM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Jul 22, 1:13 PM CDT | Special Weather Statement | MOB | Monroe | 62 min |
| Jul 22, 1:18 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Escambia, Monroe | 18 min |
| Jul 22, 1:21 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 39 min |
| Jul 22, 1:25 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 80 min |
| Jul 22, 2:02 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 58 min |
| Jul 22, 2:17 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| Jul 22, 2:27 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 37 min |
| Jul 22, 2:29 PM CDT | Tornado Warning | MOB | Clarke | 23 min |
| Jul 22, 3:18 PM CDT | Special Marine Warning | MOB | 57 min | |
| Jul 22, 6:29 PM CDT | Special Marine Warning | MOB | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.